Ipilimumab (Yervoy)

Posted By
5/7/2014 11:38am
View other posts by
Activity
Replies: 10

Hi, 

I am a first time poster!  My husband had his first Melanoma removed 8 years ago.  One on his back, below left breast and lower left abdomen.  Nothing else was ever done and margins were considered clear.  We have kept up with Dermatology appointments through the years and had no other instance of melanomas, just pre cancerous moles.  Back in February 2014 he was increasingly becoming short of breath.  An X-ray showed a Mass in his upper right lung and a CT Scan confirmed the tumor.  Infact, the whole upper right lobe was involved.  A PET scan was scheduled and showed 12 Brain leas ions, involvement of the Lymph nodes, Adrenal glands, gall bladder, lining of his stomach and an EGD showed his colon is fully involved as well as multiple subcutaneous melanomas all over his body.  He has gone through 10 rounds of whole brain radiation and lung radiation.  He has had to have a bronchoscopy done due to the lung tumor growing so fast they were afraid it would fully involve his whole right lung.  So therefore they froze some of the tumor to halt the growth before the radiation could start to shrink it.  He was told another Bronch would be necessary in another 30 days.  His oncologist was very optimistic and started him on Ipi.  Stating there had been 10 year survival rates with this.  I am concerned giving my husbands weakened state this is a little overly optimistic.  He has already had to have 3 blood transfusions as well.  He had his first Ipi treatment a week ago.   We were also told by his Doctor that patients develop a "spring" in their step by the third treatment, but this is also when side effects are likely to happen.  At this point my husbands life consists of Bedroom, and chair and Doctor appointments.

 

Sorry this is long but I was hoping to have some input on what I can expect good or bad.  Or, if anyone else has had this much involvement.  It's so hard to see him like this.  Prior to him going downhill he was a runner 3 days a week and now he can't even dress himself!

 

Thanks for letting vent and post!

Teresa

kpcollins31 - (5/7/2014 - 12:37pm)

This sounds like a very heavy tumor burden to me. Has he been tested for the BRAF mutation? If he is BRAF-positive, there are specific treatments available (e.g., Zelboraf) that work rapidly in reducing tumor burden to the point where other treatments such as ipi are more effective. There is no way to sugar coat this... it is clearly a serious case. Make sure he is being treated by a melanoma specialist.

Kevin

 

Treesie - (5/7/2014 - 12:44pm)

Thanks Kevin!! 

He was BRAF negative.  Also, he is being treated by a Melanoma specialist. In fact his Doctor also consults at NIH in Maryland.  I can't help but think they are being overly optimistic but I am still trying to stay positive.  I just don't want to have any false hopes.  He was initially given 3 months back in March and I understand it takes months to have any good results from IPI and Radiation.  Also I have read that if IPI does work it will cause tumors to enlarge before they shrink.  I don't think my husband could handle the tumors enlarging at this point!

Teresa

gomerwife - (5/7/2014 - 1:58pm)

My husband has had Yervoy and PD-1.  Lots of Immuntherapy.  I believe he would not be alive today without these.  When he first started PD-1 it looked like the cancer was winning but a year later he was feeling really good.  The tumors never went away but slowed and gave him good days.  All we do is keep attacking and hope for the best.......

Wished success for you on Yervoy!

.

Treesie - (5/7/2014 - 6:48pm)

Thanks for your response... He is only receiving Yervoy.  I am just not sure about this from what I have read.  We are hoping for a positive outcome though.....  We have learned that each day is a gift.

Teresa

ltedge46 - (5/7/2014 - 2:27pm)

Hope for the best, clearly a complicated case. I was diagnosed in Jan 2012 stage 4 and did TIL therapy at NIH followed by Yervoy, Zelboraf and now am on PD-1.  I think TIL contained the spread, I saw a small response to Yervoy, but with Zelboraf I saw nearly 100% shrinkage before it started to grow again (normal with Zel).  I've been stable on the PD-1 for the past 10 months.  The positive thing is, you have a lot of options now, even when I was living from the bed to the bathroom to the couch and back, I was just happy to be alive and tried to make the most out of every moment with my wife and kids.

 

There is a good melanoma caregivers support group on facebook that my wife is a member of.  Lots of great positive spouses and friends to talk with.  Good luck.

Treesie - (5/7/2014 - 6:46pm)

Thanks for the response... he is only receiving the IPI.  I want to feel optimistic but am trying to be a realist as well.  I just don't think in his condition he can stand any of the side effects he may get from IPI, but he has decided to go ahead with the second treatment scheduled on May 19.  Prior to the start of any treatments I asked as a guess only approx how much time he would have with no treatment and we were told as a guess only 3 months.  Plus the only reason I feel he wants to continue is for me and the optimism of his physician.

Hope you are doing well and continue to do so!!!

Teresa

I finished my fourth dose of Yervoy last November.  From my experience and from what I've read of others, nobody typically develops a spring in their step by the 3rd dose.  It was at my 3rd treatment where I lost my spring in my step.  The first one was fine, second one got rougher and the third was down right painful.

I'm not trying to be the bearer of bad news, but you need to be prepared for the worst.  The only consist thing about Yervoy is that EVERYONE has unique reactions, side effects, and results.  Call the manufacturer.  Sign up for their online support.  Get a 2nd Doctor's opinion.  

What your doctor told you sounds like he is ill informed about Ipi/Yervoy and you may want to seek others opinions.

The smile on my face isn't a disguise, it's confidence that I'll be here for many years to come.

Treesie - (5/7/2014 - 6:25pm)

Thanks for the response... Sadly his only treatment is the Yervoy and from what I read the side effects were after the 3rd treatment.  This melanoma is a beast!!!  Hope you are having a good outcome!!!

Teresa

Anonymous - (5/7/2014 - 11:08pm)

Teresa, I am so sorry that you and your husband are having to deal with all this. Melanoma is such a difficult and emotionally devestating disease!

You seem to understand that his tumors are widely dispersed and the prognosis is not good. On the other  hand, Yervoy does work on about 20% of the patients who receive it and when it works the effects can last a long time. So if you husband is willing to try the Yervoy, it could well be just the right thing for him. The trick with Yervoy is to be going to a hospital or clinic where they have a lot of experience with recognizing and dealing with the side effects. If the side effects are treated quickly they will not spiral out of control and your husband's quality of life should remain pretty good.

I admire your courage and strength. You sound like a wonderful helpmate for your husband as he goes through this terrible ordeal. I will be praying for the both of you.

Sandy11 - (5/19/2014 - 4:35am)

My husband was on Ipi. He had mets throughout his torso and lungs. Ipi helped for awhile, but then subsided. He is now on Temodar and doing well. The brain lesions that had developed are all but gone. You never know.. several months ago they were recommending hospice. My stubborn Canadian husband wasnt ready to call it quits. The docs are amazed at the recent progress.  He was even out mowing the lawn today. This is particularly amazing as he had no function on his right side just over 6 months ago.Just know anything can happen.. throw all you can at this cancer.  There doesnt seem to be any one best answer, just keep trying - keep courage and hope. Wishing you two the best.